Puppy Forum and Dog Forums banner

1 - 8 of 8 Posts

·
Registered
Joined
·
20 Posts
Discussion Starter #1
Well, I took my dog in to get xrays for hip dysplasia. Turns out she has it in the left leg a bit more than the right. She is only two. I picked her up at 5pm last night and shes been whining ever since. I took her back for fear she was in pain and they just gave me another pain killer. I feel so bad for her because she's not bouncy or eating much. She currently is on remadyl for a month and tramadol and methocarbamol. Anyone have an experience like this after the dog has been sedated for xrays? I dont know what sedative they used, but the vet assured me that she was okay and gave me the tramadol in case she was in pain. I just miss my bouncy puppy, anyone else have an experience like this? I know the meds can cause sedation ever so slightly but she has been whimpering ever since she got back from the vet yesterday.
 

·
Registered
Joined
·
11,435 Posts
Normally I say, when in doubt, call your vet. But it sounds like you already did.

My vet said not to worry if my dog didn't eat for 24 hours after anesthesia (he had a mass removed from his ear, along with a small part of his ear). He was pretty disoriented when I picked him up and only drank water and had a tiny snack that night. He ate breakfast the next day. I noticed that tramadol seemed to upset his stomach and he was better off not taking it which the vet said was fine.

She could just be whimpering from the stress of everything: she feels bad from the medicine, she was in a confusing place without you and everything is a little "off" for her right now. If she isn't crate trained, then being crated or kenneled at the vet's would add another layer of stress.

I think if she's still upset or stressed a full day after visiting the vet, then check back in with the vet and ask if any of the meds might be upsetting her stomach.
 

·
Registered
Joined
·
20 Posts
Discussion Starter #3
Thanks for your reply. I'm hoping she's better by tomorrow. She's supposed to be on the remadyl for 28 days she gets 50 mg in the morning and 50 mg at night. Ive just read these horror store about the drug about how it can kill your dog. The vet said that she's young and she should be perfectly fine, its usually older dogs that have negative side effects to it. Any experience with this?
 

·
Registered
Joined
·
11,435 Posts
Sorry, I don't have any first hand knowledge of using Rimadyl. I think there have been a few discussions of it on this board though so you might want to do a search. I've always thought of it as more of a drug for either severe pain post-surgery or for older dogs with bad HD or arthritis where the trade off on side-effects was worth the quality of life.

My dog was given Tramadol and Previcox after surgery and I ended up discontinuing both after 2 days but his wasn't a big surgery (just about a dozen stitches and not in an area that he could pull them or strain them by moving around)
 

·
Registered
Joined
·
2,451 Posts
Anesthesia can cat disphoria, disorientation, and just a general sense of confusion for a pet who doesn't know what's going on. It can take 24 hours for the anesthesia to wear off and it's not uncommon for a pet to be a bit lethargic or it's behavior to be a bit off until they are fully recovered. When x-rays are done, especially to check for hip displasia, the dog has to be positioned in some possibly uncomfortable ways to get a clear shot. This is why some pets have to be sedated or even put under full anesthesia to be x-rayed. Your pet might be sore after the x-rays simply because of how they need to position for a good shot. I've never heard of a dog dying strictly from Rimadyl. It is recommended for your pet to have regular bloodwork done if they are going to be on it long term to monitor their liver and kidney functions.
 

·
Registered
Joined
·
20 Posts
Discussion Starter #6
Thanks so much for the input! I really appreciate it. I just freak out because you can pretty much google any meds and see death as an option. Just seemed controversial to me!
 

·
Registered
Joined
·
6,415 Posts
I've had several dogs on Rimadyl, with no side effects.
just give the meds with a little food, to make stomach upset less likely.
 

·
Registered
Joined
·
1,950 Posts
That occasionally happens with anesthesia. But with a hip Xray also you have to manipulate the hips in a firm position. that is why they need to be sedated. it is possible that it could cause some soreness. Ive not seen it before but having done many of them myself I know how the hips need to be positioned and I can imagine it could possibly cause some soreness.
 
1 - 8 of 8 Posts
Top